Florida, 2005

Rip Current in Florida, March 22, 2005

March 22, 2005 · NWS JAX · 1 event in 1 county or zone

The drowning occurred following a squall passage. The surf increased from 1-2 feet to 2-4 feet, and the event occurred during low tide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The drowning occurred following a squall passage. The surf increased from 1-2 feet to 2-4 feet, and the event occurred during low tide. The victim was trying to help his friend, who was struggling in the in surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 22, 11:20 AM EST, 50 minutes earlier.

Area forecast discussion, Mar 22, 11:20 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1120 AM EST TUE MAR 22 2005

...TORNADO WATCH IN EFFECT THROUGH 6 PM...

ENTIRE CWA NOW IN THE TORNADO WATCH THROUGH 6 PM WITH THE EXCEPTION
OF THE OUTERMOST COASTAL WATERS. HAVE UPDATED PRODUCTS TO REFLECT
THIS. SYSTEM IS EVOLVING LARGELY AS EXPECTED WITH SEVERE ACTIVITY
HOLDING OFF UNTIL THE AFTERNOON HOURS. MULTIPLE WIND SHIFT LINES
ACROSS THE CWA AIDING CONVERGENCE WITH WARM FRONT MOVING ACROSS JAX
AT THIS HOUR. THIS WILL ALLOW POINTS TO THE SOUTH TO SCOUR OUT SOME
OF THE LOW CLOUDINESS AND TEMPERATURES TO EXCEED MODEL PROJECTIONS.
THIS WILL LEAD TO SHOWER AND THUNDERSTORM ACTIVITY BECOMING MUCH
MORE WIDESPREAD THROUGH EARLY AFTERNOON SOUTH OF THE WARM FRONT.
COMBINED WITH FAVORABLE SHEAR PROFILES...DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE THROUGH THE EARLY
EVENING.

.PREVIOUS DISCUSSION...

...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING...

.SHORT TERM...MULTIPLE EPISODES OF STRONG TO SEVERE STORMS POSSIBLE
THROUGH TONIGHT...BUT UNCERTAINTY REMAINS WRT THE DETAILS OF EACH
EPISODE. CURRENTLY...MSAS ANALYSIS SHOWS WARM FRONT STRENGTHENING AND
CONTINUING TO PROGRESS NORTHWARD WITH WIND SHIFT LINE BEGINNING TO
LIFT INTO NORTHEAST FLORIDA. THIS BOUNDARY IS MARKED BY MORE
CONCENTRATED SHOWER ACTIVITY WHICH HAS DIMINISHED IN MORE STABLE
AIMASS. AS THE WARM FORN PROGRESSES NORTH...EXPECT LITTLE IN THE
WAY OF STRONG THUNDERSTORMS AS WIND FLOW REMAINS EAST TO SOUTHEAST...
KEEPING RICH GULF AIR TO THE WEST OF THE AREA.

FOCUS WILL THEN SHIFT SOUTH OF THE WARM FRONT INTO THE WARM SECTOR
FOR THIS AFTERNOON. MODEL PROJECTIONS INDICATE CAPE VALUES BETWEEN
1500 AND 2000 J/KG THIS AFTERNOON WHICH IS LESS THAN YESTERDAY BUT
SUFFICIENT FOR DEEP CONVECTION. OTHER SUBTLE CHANGE HAS BEEN THE
LESS CONVERGENT FLOW IN THE SURFACE WINDS WITH MORE UNIFORM
SOUTHEAST THROUGH LATE THIS AFTERNOON. WILL ALSO BE DEALING WITH
RESIDUAL LOW CLOUDINESS WHICH SHOULD INHIBIT WARMING THROUGH LATE
MORNING BUT SHOULD DIMINISH A BIT IN THE AFTERNOON. FINALLY...
IMPRESSIVE SHORTWAVE LIFTING THROUGH THE MISSISSIPPI VALLEY WILL
INITIALLY INCREASE THE CAPPING INVERSION ACROSS OUR AREA AND WHEN
COMBINED WITH LOW CLOUDS...THUNDERSTORMS WILL BE LESS IN COVERAGE
THAN MODELS INDICATED PREVIOUSLY. HOWEVER...THERE WILL BE ALOT OF
POTENTIAL ENERGY STORED BY LATE THIS AFTERNOON...AND ANY CLEARING
WILL ALLOW SEVERE CELLS TO DEVELOP WITH LIKELY SUPERCELL FORMATION
GIVEN FAVORABLE SHEAR PROFILES AND HELICITIES AROUND 200-250.

THIRD EPISODE ON TAP FOR LATE THIS EVENING AND INTO THE EARLY
OVERNIGHT HOURS AS SQUALL LINE MOVES THROUGH. AGAIN...STABILITY
PARMAMETERS NOT QUITE AS IMPRESSIVE AS PREVIUOIS RUNS...BUT SHEAR
PROFILES REMAIN VERY FAVORABLE FOR SEVERE DEVELOPMENT...ESPECIALLY
NORTH OF INTERSTATE 10.

&&

.MARINE...SEAS HAVE INCREASED TO 4 FEET IN THE OFFSHORE WATERS BUT
WIND FLOW REMAINS VERY LIGHT. AS WARM FRON LIFTS NORTH OF THE AREA...
MORE UNIFORM SOUTHERLY FLOW SHOULD INCREASE TO CLOSE TO SCEC
CRITERIA. ONLY CHANGE WITH THE UPDATE WILL BE TO INDICATE MORE OF
TREND IN INCREASING WINDS THIS AFTERNOON.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

DEESE/HESS/HURLBUT
Hazardous weather outlook, Mar 22, 11:01 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST TUE MAR 22 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1101 AM EST TUE MAR 22 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 6 PM EST...

...MODERATE RISK OF RIP CURRENTS TODAY...

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM EST FOR ALL OF NORTHEAST
FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
SPOTTER ACTIVATION IS REQUESTED.

A DANGEROUS WEATHER SITUATION WILL DEVELOP THIS AFTERNOON AND THIS
EVENING AS SEVERE THUNDERSTORM ACTIVITY WILL BE POSSIBLE ALONG A WARM
FRONTAL BOUNDARY ACROSS THE AREA. CONDITIONS ARE FAVORABLE FOR SOME
STORMS TO BECOME SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING
HOURS. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES.

A SQUALL LINE WILL APPROACH THE AREA LATE THIS AFTERNOON AND PUSH
ACROSS THE AREA THIS EVENING PRECEDING THE COLD FRONT. A FEW STORMS
EMBEDDED IN THE SQUALL LINE MAY BECOME SEVERE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR RADIO
STATION FOR THE LATEST WARNINGS...WATCHES AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST
TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE SQUALL LINE WILL SLOWLY PUSH ACROSS NORTH FLORIDA EARLY WEDNESDAY
AND BEGIN TO STALL ACROSS CENTRAL FLORIDA WEDNESDAY AFTERNOON. A FEW
STRONG STORMS MAY DEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF A
PALM COAST TO OCALA LINE.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SATURDAY NIGHT AND SUNDAY
AS ANOTHER COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY AND WILL MOST LIKELY BE NEEDED
TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Special weather statement, Mar 22, 11:38 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1138 AM EST TUE MAR 22 2005

FLZ025-221730-

DUVAL FL-
1138 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
HAIL VALID UNTIL 1230 PM EST...

AT 1138 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF NORMANDY...OR ABOUT 10
MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NORMANDY...
DOWNTOWN JACKSONVILLE AND TALLYRAND THROUGH 1230 PM EST.  PEA SIZE
HAIL WAS REPORTED WITH THIS STORM.  STRONG GUSTY WINDS AND HEAVY
DOWNPOURS WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Mar 22, 11:39 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1139 AM EST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             BALDWIN                 30.30N 81.98W
03/22/2005  0.50 INCH        DUVAL              FL   BROADCAST MEDIA

            JELLY BEAN SIZE HAIL REPORTED BY TV 4 IN WESTERN DUVAL
            COUNTY JUST NORTH OF I-10

&&

HESS
Special weather statement, Mar 22, 11:53 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EST TUE MAR 22 2005

FLZ021-221745-

SUWANNEE FL-
1153 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR AND HAIL VALID UNTIL 1245 PM EST...

AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH
OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH
1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Mar 22, 11:53 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EST TUE MAR 22 2005

FLZ021-221745-

SUWANNEE FL-
1153 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR HAIL VALID UNTIL 1245 PM EST...

AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH
OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH
1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
March 22, 12:10 PM EST
Where
St. Johns County, St Augustine Beach
Deaths
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Johns2005-03-2219MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463579.